Alert archive / California / Beach Hazards Statements in 2020
Beach Hazards Statement 8, NWS Los Angeles, CA
NWS Los Angeles, CA issued this beach hazards statement at May 9, 2020, 7:45 PM PDT for Los Angeles County, California. It was in force for 63 hr.
The area
The counties it named.
The facts
- Issued
- May 9, 2020, 7:45 PM PDT (02:45 UTC)
- Expired
- May 12, 2020, 11:00 AM PDT
- In force
- 63 hr
- Issued by
- NWS Los Angeles, CA
County Los Angeles County, CA
The radar
The Santa Ana Mts radar (KSOX), 71 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 2.8 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1634 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
881 WHUS46 KLOX 100245 CFWLOX Coastal Hazard Message National Weather Service Los Angeles/Oxnard CA 745 PM PDT Sat May 9 2020 CAZ040-041-087-101245- /O.NEW.KLOX.BH.S.0008.200510T0245Z-200512T0100Z/ Ventura County Coast- Los Angeles County Coast including Downtown Los Angeles- Catalina and Santa Barbara Islands- 745 PM PDT Sat May 9 2020 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH MONDAY AFTERNOON... * WHAT...Dangerous rip currents and breaking waves are expected due to elevated surf of 3 to 6 feet. Minor beach flooding possible during the late evening high tides. * WHERE...Ventura County Coast, Los Angeles County Coast and Catalina and Santa Barbara Islands. * WHEN...Through Monday afternoon. * IMPACTS...There is an increased risk of ocean drowning. Rip currents can pull swimmers and surfers out to sea. Waves can wash people off beaches and rocks, and capsize small boats nearshore. Minor beach erosion and pooling of sea water over normally dry beach areas are possible. * ADDITIONAL DETAILS...Largest surf and impacts on south facing shores. High tides will be near 6.0 feet MLLW. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water due to hazardous swimming conditions, or stay near occupied lifeguard towers. Rock jetties can be deadly in such conditions, stay off the rocks. && $$ Kittell
8 follow-up statements
071 WHUS46 KLOX 101246 CFWLOX Coastal Hazard Message National Weather Service Los Angeles/Oxnard CA 546 AM PDT Sun May 10 2020 CAZ040-041-087-102100- /O.CON.KLOX.BH.S.0008.000000T0000Z-200512T0100Z/ Ventura County Coast- Los Angeles County Coast including Downtown Los Angeles- Catalina and Santa Barbara Islands- 546 AM PDT Sun May 10 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE MONDAY AFTERNOON... * WHAT...Dangerous rip currents and breaking waves are expected due to elevated surf of 3 to 6 feet with local sets to 7 feet. Minor beach flooding is possible during the late evening high tides. * WHERE...Ventura County Coast, Los Angeles County Coast and Catalina and Santa Barbara Islands. * WHEN...Through late Monday afternoon. * IMPACTS...There is an increased risk of ocean drowning. Rip currents can pull swimmers and surfers out to sea. Waves can wash people off beaches and rocks, and capsize small boats nearshore. Minor beach erosion and pooling of sea water over normally dry beach areas are possible. * ADDITIONAL DETAILS...Largest surf and impacts on south facing shores. High tides will be near 6.0 feet MLLW. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water due to hazardous swimming conditions, or stay near occupied lifeguard towers. Rock jetties can be deadly in such conditions, stay off the rocks. && $$
222 WHUS46 KLOX 101619 CFWLOX Coastal Hazard Message National Weather Service Los Angeles/Oxnard CA 919 AM PDT Sun May 10 2020 CAZ040-041-087-110030- /O.CON.KLOX.BH.S.0008.000000T0000Z-200512T0100Z/ Ventura County Coast- Los Angeles County Coast including Downtown Los Angeles- Catalina and Santa Barbara Islands- 919 AM PDT Sun May 10 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH MONDAY AFTERNOON... * WHAT...Dangerous rip currents and breaking waves due to elevated surf of 3 to 6 feet with local sets to 7 feet. Minor beach flooding is possible during the late evening high tides. * WHERE...Ventura County Coast, Los Angeles County Coast, and Catalina and Santa Barbara Islands. * WHEN...Through Monday afternoon. * IMPACTS...There is an increased risk of ocean drowning. Rip currents can pull swimmers and surfers out to sea. Waves can wash people off beaches and rocks, and capsize small boats nearshore. Minor beach erosion and pooling of sea water over normally dry beach areas are possible. * ADDITIONAL DETAILS...Largest surf and impacts on south facing shores. High tides will be near 6.0 feet MLLW. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water due to hazardous swimming conditions, or stay near occupied lifeguard towers. Rock jetties can be deadly in such conditions so stay off the rocks. && $$ nn/Kj
530 WHUS46 KLOX 102130 CFWLOX Coastal Hazard Message National Weather Service Los Angeles/Oxnard CA 230 PM PDT Sun May 10 2020 CAZ040-041-087-110530- /O.CON.KLOX.BH.S.0008.000000T0000Z-200512T0100Z/ Ventura County Coast- Los Angeles County Coast including Downtown Los Angeles- Catalina and Santa Barbara Islands- 230 PM PDT Sun May 10 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH MONDAY AFTERNOON... * WHAT...Dangerous rip currents and breaking waves due to elevated surf of 3 to 6 feet with local sets to 7 feet. Minor beach flooding is possible during the late evening high tides. * WHERE...Ventura County Coast, Los Angeles County Coast, and Catalina and Santa Barbara Islands. * WHEN...Through Monday afternoon. * IMPACTS...There is an increased risk of ocean drowning. Rip currents can pull swimmers and surfers out to sea. Waves can wash people off beaches and rocks, and capsize small boats nearshore. Minor beach erosion and pooling of sea water over normally dry beach areas are possible. * ADDITIONAL DETAILS...Largest surf and impacts on south facing shores. High tides will be near 6.0 feet MLLW. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water due to hazardous swimming conditions, or stay near occupied lifeguard towers. Rock jetties can be deadly in such conditions so stay off the rocks. && $$ Kj
460 WHUS46 KLOX 110531 CFWLOX Coastal Hazard Message National Weather Service Los Angeles/Oxnard CA 1031 PM PDT Sun May 10 2020 CAZ040-041-087-111345- /O.CON.KLOX.BH.S.0008.000000T0000Z-200512T0100Z/ Ventura County Coast- Los Angeles County Coast including Downtown Los Angeles- Catalina and Santa Barbara Islands- 1031 PM PDT Sun May 10 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE MONDAY AFTERNOON... * WHAT...Dangerous rip currents and breaking waves due to elevated surf of 3 to 6 feet with local sets to 7 feet. Minor beach flooding is possible during the late evening high tides. * WHERE...Ventura County Coast, Los Angeles County Coast, and Catalina and Santa Barbara Islands. * WHEN...Through late Monday afternoon. * IMPACTS...There is an increased risk of ocean drowning. Rip currents can pull swimmers and surfers out to sea. Waves can wash people off beaches and rocks, and capsize small boats nearshore. Minor beach erosion and pooling of sea water over normally dry beach areas are possible. * ADDITIONAL DETAILS...Largest surf and impacts on south facing shores. High tides will be near 6.0 feet MLLW. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water due to hazardous swimming conditions, or stay near occupied lifeguard towers. Rock jetties can be deadly in such conditions so stay off the rocks. && $$
587 WHUS46 KLOX 111306 CFWLOX Coastal Hazard Message National Weather Service Los Angeles/Oxnard CA 606 AM PDT Mon May 11 2020 CAZ040-041-087-120100- /O.CON.KLOX.BH.S.0008.000000T0000Z-200512T0100Z/ Ventura County Coast- Los Angeles County Coast including Downtown Los Angeles- Catalina and Santa Barbara Islands- 606 AM PDT Mon May 11 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 6 PM PDT THIS EVENING... * WHAT...Dangerous rip currents and elevated surf of 4 to 6 feet with local sets to 7 feet. Surf will be highest on exposed south facing beaches. * WHERE...Ventura County Coast, Los Angeles County Coast, and Catalina and Santa Barbara Islands. * WHEN...Until 6 PM PDT this evening. * IMPACTS...There is an increased risk of ocean drowning. Rip currents can pull swimmers and surfers out to sea. Waves can wash people off beaches and rocks, and capsize small boats nearshore. Minor beach erosion and pooling of sea water over normally dry beach areas are possible. * ADDITIONAL DETAILS...Largest surf and impacts on south facing shores. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water due to hazardous swimming conditions, or stay near occupied lifeguard towers. Rock jetties can be deadly in such conditions so stay off the rocks. && $$
523 WHUS46 KLOX 112007 CFWLOX Coastal Hazard Message National Weather Service Los Angeles/Oxnard CA 107 PM PDT Mon May 11 2020 CAZ040-041-087-120415- /O.EXT.KLOX.BH.S.0008.000000T0000Z-200512T1800Z/ Ventura County Coast- Los Angeles County Coast including Downtown Los Angeles- Catalina and Santa Barbara Islands- 107 PM PDT Mon May 11 2020 ...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH TUESDAY MORNING... * WHAT...Dangerous rip currents and elevated surf of 4 to 6 feet with local sets to 7 feet. Surf will be highest on exposed south facing beaches. * WHERE...Ventura County Coast, Los Angeles County Coast, and Catalina and Santa Barbara Islands. * WHEN...Through Tuesday morning. * IMPACTS...There is an increased risk of ocean drowning. Rip currents can pull swimmers and surfers out to sea. Waves can wash people off beaches and rocks, and capsize small boats nearshore. Minor beach erosion and pooling of sea water over normally dry beach areas are possible. * ADDITIONAL DETAILS...Largest surf and impacts on south facing shores. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water due to hazardous swimming conditions, or stay near occupied lifeguard towers. Rock jetties can be deadly in such conditions so stay off the rocks. && $$ Sweet
947 WHUS46 KLOX 120219 CFWLOX Coastal Hazard Message National Weather Service Los Angeles/Oxnard CA 719 PM PDT Mon May 11 2020 CAZ040-041-087-121800- /O.CON.KLOX.BH.S.0008.000000T0000Z-200512T1800Z/ Ventura County Coast- Los Angeles County Coast including Downtown Los Angeles- Catalina and Santa Barbara Islands- 719 PM PDT Mon May 11 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH TUESDAY MORNING... * WHAT...Dangerous rip currents and elevated surf of 4 to 6 feet with local sets to 7 feet. Surf will be highest on exposed south facing beaches. * WHERE...Ventura County Coast, Los Angeles County Coast, and Catalina and Santa Barbara Islands. * WHEN...Through Tuesday morning. * IMPACTS...There is an increased risk of ocean drowning. Rip currents can pull swimmers and surfers out to sea. Waves can wash people off beaches and rocks, and capsize small boats nearshore. Minor beach erosion and pooling of sea water over normally dry beach areas are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water due to hazardous swimming conditions, or stay near occupied lifeguard towers. Rock jetties can be deadly in such conditions, stay off the rocks. && $$
754 WHUS46 KLOX 121644 CFWLOX Coastal Hazard Message National Weather Service Los Angeles/Oxnard CA 944 AM PDT Tue May 12 2020 CAZ040-041-087-121800- /O.CON.KLOX.BH.S.0008.000000T0000Z-200512T1800Z/ Ventura County Coast- Los Angeles County Coast including Downtown Los Angeles- Catalina and Santa Barbara Islands- 944 AM PDT Tue May 12 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 11 AM PDT THIS MORNING... * WHAT...Dangerous rip currents and elevated surf of 4 to 6 feet with local sets to 7 feet. Surf will be highest on exposed south facing beaches. * WHERE...Ventura County coast, Los Angeles County coast, and Catalina and Santa Barbara Islands. * WHEN...Until 11 AM PDT this morning. * IMPACTS...There is an increased risk of ocean drowning. Rip currents can pull swimmers and surfers out to sea. Waves can wash people off beaches and rocks, and capsize small boats nearshore. Minor beach erosion and pooling of sea water over normally dry beach areas are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water due to hazardous swimming conditions or stay near occupied lifeguard towers. Stay off the rocks as rock jetties can be deadly in such conditions. && $$ Kj
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this beach hazards statement went out at May 9, 4:43 PM PDT, 3 hours 2 minutes earlier.
Area forecast discussion, May 9, 4:43 PM PDT, 3 hours 2 minutes before
Area Forecast Discussion National Weather Service Los Angeles/Oxnard CA 443 PM PDT Sat May 9 2020 .SYNOPSIS...09/156 PM. A cooling trend is expected through the weekend and into early next week. A deep marine layer will allow for night through morning low clouds and fog to become more extensive, pushing well into the valleys. There is the chance of some light showers Monday night and Tuesday. Night and morning marine layer clouds will continue for the coast and valleys Wednesday into Friday, then some gusty north winds will bring mostly clear skies and above normal temperatures to the region for Saturday. && .SHORT TERM (TDY-TUE)...09/152 PM. Low clouds and fog persisted at many of the beaches early this afternoon. Otherwise, sunny skies covered the forecast area with little change expected for the rest of the day, altho the low clouds may expand and push inland some by sunset. Onshore gradients will strengthen this afternoon (NAM fcst +8.0 mb LAX- DAG at 00Z) with breezy to gusty S to W winds for many areas, but especially for the foothills, mtns and deserts. Temps will be several degrees above normal for many areas this afternoon, with the warmest vlys and lower mtns reaching the mid 80s to around 90, except lower to mid 90s in the Antelope Vly. Upper level ridging over sern CA early this afternoon is forecast to gradually move E thru the rest of the day as a large upper level trough slowly approaches CA from the E Pac. A broad SW flow aloft will develop, with H5 heights forecast to lower to 580-582 dm by late this afternoon. The upper level trof will continue to move toward the CA coast tonight thru Mon, with the broad SW flow aloft continuing and H5 heights lowering further to about 576-579 dm by late Sun and to 571-575 dm by late Mon. The upper level trof will then move inland over CA Mon night and Tue. This system will push a weakening cold front thru the forecast area later Mon night into Tue morning as well. The marine layer is forecast to deepen to about 2000 ft or so late tonight and Sun, and to about 2500 ft or slightly higher Sun night into Mon. More night and morning low clouds and fog will affect the coast and most vlys by early Sun morning, and possibly to the lower coastal slopes by Mon morning. Low clouds and fog are also expected in the Salinas Vly each late night and morning. Varying amounts of Low clouds are expected to linger over portions of the coastal plain into some of the vlys each afternoon due to exceptionally strong onshore gradients. Otherwise and elsewhere, skies will be mostly clear for the most part thru Mon, except for some high clouds at times. Onshore gradients will further increase thru Sun (NAM fcst LAX- DAG +9.2 mb Sun afternoon). On Mon, onshore gradients will remain strong but decrease slightly (NAM fcst LAX-DAG +8.8 mb Mon afternoon). Afternoon and evening S to W winds should increase on Sun and continue Mon, with gusty winds for much of the foothills, mtns and deserts, altho the strongest winds (approaching advisory- levels at times) should be in the Antelope Vly on Mon. Marine layer clouds will continue to affect the coast and vlys Mon night into Tue morning, altho additional cloudiness associated with the cold front will move in as well, especially over SLO/SBA Counties into nrn VTU County. This front is also expected to bring a slight chance to chance of light rain mainly to SLO/SBA Counties Mon night into Tue morning, with any measurable rain expected to be less the 0.10 inch. Skies should then become partly cloudy for many areas Tue afternoon. Temps on Sun are expected to cool more significantly back to near seasonal norms for most areas with the warmest vlys and lower mtns reaching the upper 70s to low 80s. However, the Antelope Vly will continue to be several degrees above normal on Sun with highs in the mid 80s to around 90. Temps on Mon will be near normal to slightly cooler than normal in all areas with the warmest vlys and lower mtns reaching the mid 70s, except mid 70s to around 80 in the Antelope Vly. Tue will be the coolest day next week with temps a few degrees below normal for most areas. Highs for the inland coastal areas and vlys should only be in the mid 60s to around 70. .LONG TERM (WED-SAT)...09/152 PM. The EC and GFS are in generally good agreement thru the extended period. A broad zonal flow aloft will be over srn CA on Wed, then flat upper level ridging can be expected for the most part Thu thru Fri, with slightly stronger upper ridging expected Sat. Varying amounts of night and morning marine layer clouds will affect the coast and vlys Wed into Thu. It looks like marine layer clouds should affect the coast and vlys S of Point Conception Thu night into Fri morning as northerly flow develops over SLO/SBA Counties. Offshore northerly flow should increase over all of swrn CA later Fri thru Sat, keeping any low clouds away from the area. Otherwise, mostly clear skies with some hi level clouds at times can be expected thru the period. Temps are forecast to be near normal to slightly below normal for many areas Wed, then warm back to near normal by Fri and to a few degrees above normal for Sat. Highs in the warmest vlys and lower mtns should be in the lower 70s on Wed, mid 70s to around 80 on Thu, upper 70s to lower 80s on Fri, and low to mid 80s on Sat. && .AVIATION...09/2341Z. At 2330Z at KLAX, the marine layer was 1500 feet deep. The top of the inversion was around 2500 feet at a temperature of 20 C. Overall, low to moderate confidence in all TAFs except high confidence for KPMD/KWJF. Low clouds will push into all the coastal and valley terminals this evening, but low confidence in timing which could occur +/- 2 hours of forecast. For sites north of Point Conception, moderate confidence in IFR/LIFR conditions tonight. There is a 40% chance of VLIFR cigs/vis after midnight. For sites south of Point Conception, expecting mostly IFR and low end MVFR cigs, with a 40 percent chance of LIFR cigs at KSBA overnight. Deepening of marine layer expected to bring slower clearing to most coastal/valley TAF sites on Sunday. KLAX...Moderate confidence in TAF. IFR/MVFR cigs expected to return this evening, with timing +/- 2 hours of forecast arrival of 04z. Slower clearing expected on Sunday, with a 20 percent chance of MVFR cigs lingering through the afternoon hours. KBUR...Moderate confidence in TAF. IFR/MVFR cigs expected to return overnight, with timing +/- 2 hours of forecast arrival of 04z. Slower clearing expected on Sunday, && .MARINE...09/154 PM. Overall, moderate to high confidence in forecast. Winds and seas are expected to remain below Small Craft Advisory (SCA) criteria through Tuesday morning across all the waters. There is a 30% chance of SCA level winds on Tuesday night across the waters from Point Conception to San Nicolas Island. The chance will increase slightly on Wednesday and Thursday and will also include the waters along the Central Coast. Patchy fog will likely remain over the waters through the rest of the day and into Sunday. An elevated long-period south swell of 3 to 4 feet will likely impact the waters from Sunday through late next week. && .LOX WATCHES/WARNINGS/ADVISORIES... CA...NONE. PZ...NONE. && .HAZARD POTENTIAL OUTLOOK (TUE-SAT). Gusty southwest winds are expected in the Antelope Valley and surrounding foothills Tuesday through Wednesday. Gusty northwest winds are possible along the Central Coast Wednesday. Gusty north winds can be expected for many areas Friday into Saturday. && PUBLIC...Sirard AVIATION...Gomberg MARINE...Stewart SYNOPSIS...Sirard weather.gov/losangeles
Nearby
Beach Hazards Statements in California, 2020Every beach hazards statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.